Heart Disease Expert Forum
Vasovagal Syncope
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Vasovagal Syncope

Dear Sirs,

I am a 26 year old male who has been recently diagnosed with vasovagal syncope through a positive tilt table test.  

Before I begin to ask any questions, I want to provide you with a summary of my tilt table test.  The test was proceeding normally until they started to inject Isoprotenerol by IV.  I must have had an inappropriate response to the adrenaline because in a span of two (2) minutes after the IV had started, my heart rate went from 113 bpm to 55 bpm and my blood pressure went from 175/49 to 50/0.

When I awoke, I had about 7 doctors and 2 research specialists by my side to ask questions and perform additional cardio tests because they have never seen such a conclusive positive test, epecially where both the heart rate & blood pressure dropped concurrently.

The research specialists along with the head cardiologist asked if I would consider participating in the "North American Vasovagal Pacemaker Study II." They were quite aggressive in there manner to have me in their study group to the point where I felt they were trying to deter me from enquiring about alternatives to the pacemaker.  Reluctantly, they provided me with a list a medications ie beta blockers, disopyramide, sepotonin inhibitors, and alpha-adrenergic agents.

Any assistance that you could provide regarding the "Study" and or the effects of having a pacemaker would help, as well as, any advice regarding the medications noted above?

It appears that I have a tough decision to make in the next couple of weeks and any information you could provide on this matter would be greatly appreciated.

Thank you.
Related Discussions
238671_tn?1189759432
I think a pacemaker would probably be a good idea in your case. It may not eliminate your symptoms or the episodes of near-syncope, but would hopefully convert an episode of complete loss of consciousness to just an episode of lightheadedness. Pacemakers have been used for years in patients with vasovagal syncope; the study is just trying to prove that this approach is indeed scientifically valid.
4 Comments
Blank
Avatar_n_tn
I too, have vasovagal syncope and would like to know how one would find information to participate in the study involving the human-testing of this type of pace maker. I had vagal reactions in the beginning of both heartcaths that required Atropine to speed up my heart. Atleast twice a day, I have the vasovagal syncope just by moving my head back slightly or even just sitting straight in a chair with good posture.
  The first time this happened, I was lying on the bed on my tummy, as I lifted my head back, my whole body started buzzing and my heart rate slowed down to the 30's.  It took every bit of my being to force myself off of my tummy and onto my side to stop what was happening to me.  Makes me wonder if I had not rolled over, what would have happened? Would I have died?  It surely felt like I was leaving for good.
   Thanks for your time,  Gail
Blank
238671_tn?1189759432
You should make an appointment with a cardiac electrophysiologist at a large medical center and get evaluated for vasovagal syncope. If it is confirmed that you have this disorder, you may be eligible for the study. Even if you are not eligible for the study, there are already circumstances in which a pacemaker is placed for vasovagal syncope.
Blank
Avatar_n_tn
I am a 39 year old female who has suffered--and I mean suffered--from vasovagal syncope for the past 18 months.  I, too, had a positive tilt test in June.  I fainted within 3 minutes of being upright without any medication to induce symptoms.  Both my pulse and my BP were undetectible.  I was placed on lopressor for several months and titrated the dose up to 50 mgs twice per day.  It did not work and left me very lethargic.  I was then sent for an endocrine workup which showed nothing abnormal.  Finally, in September, I went to a cardiologist who specializes in syncope. (I did this on my own) He repeated the tilt test and I fainted in less than one minute--again--without medication. He also conducted other tests including a 24 hour holter and a carotid massage. Both these tests were normal except for some PVC's detected on the holter. He placed me on Theo-Dur which is an asthma medication.  Two weeks into therapy I began to feel normal again.  Although I have occasional symptoms, I am functioning much better--almost normally. I rarely have to sit with my feet up on my desk.  I can sit and have dinner in a restaurant without feeling like I am going to faint. I don't have to lie down in public places when I am out shopping, etc.  Life is so much better.

My only comment to you is that I would try everything else before going to a pacemaker.  I would also recommend seeing a cardiologist that specializes in syncope.  The one I found happened to have trained at the Cleveland Clinic.  

Good Luck!
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank